PDA

View Full Version : Post op fluid retention?



ADMoul
03-08-2010, 09:21 PM
Just did a search on this and didn't come up with much. I have what's called "third spacing." Never heard of it but the nurse explained it's when fluid ends up in between cells and tissues where it normally does not occur and that it may take a while to resolve. Mine is a result of the 8 units of blood that I needed during surgery. Anyway, most of mine is in the abdominal/buttocks area and it's miserably uncomfortable--almost more than the post-op back pain. It's getting a little better, but I have to be really careful about salt intake which definitely makes it worse. Has anyone else experienced this esp. if you had transfusions? If so, how long did it take until it cleared up? I'm at 5 weeks post op.
Thanks,

LindaRacine
03-09-2010, 10:22 PM
Hi Anne...

I also have never heard of third spacing. Interesting. The fluid build up is pretty common. I've known patients who have had it reduce pretty quickly, and others in who it took months. I suspect that keeping active is helpful. Hope yours is resolved quickly.

Regards,
Linda

pmsmom
03-10-2010, 06:46 AM
Hi,

My dd had a lot of fluid retention after surgery. In face, she gained 11 lbs.

She had temporary renal failure in the hospital. The kidney doc told us that this could happen. It didn't make it any easier though.

However, once we got home, we really forced the fluids. She ended up losing the water weight and then some b/c of the "oxycontin diet" she was on.

Marian

doodie
03-18-2010, 10:06 AM
OOOooohhh! That is so uncomfortable! I made my husband take a picture of me standing sideways (and NO, I won't share the photo! :D) because I looked 7 months pregnant. I complained about that bloated feeling more than my back pain. I was just sooo uncomfortable.

I had 7 units during the surgery and 2 more on the third day after surgery. I don't know that my bloating was related to the transfusions though. After my second surgery I was still bloated and I don't think that really went away until around the end of July. :(

Sorry! But that was probably just me!

ADMoul
03-18-2010, 03:55 PM
Thanks, Julie. At least there's someone else out there that has experienced this. It's getting a little better, but they told me at my app't. this week, it's going to take a while but didn't indicate how long. Your post gave me some idea of a time frame. I'm looking forward to when all of my jeans fit again, not just the old stretched-out ones!

green m&m
03-18-2010, 09:07 PM
I wonder if that's just a weird term the nursed used for edema.

Hope it resolves fast! I can imagine how miserable it feels..ick. I once gained nearly 20lbs from severe edema and my skin hurt for a couple of weeks after it resolved. Very uncomfortable but luckely for me mine resolved as soon as I stopped the med that caused it... was peeing every 30 minutes day and night.

titaniumed
03-18-2010, 10:59 PM
Anne

Here are a few links. Its edema. Mine took a few months.
Hang in there, things will get better.

http://en.wikipedia.org/wiki/Interstitial_space_(biology)
http://en.wikipedia.org/wiki/Third_Spacing
http://en.wikipedia.org/wiki/Fluid_replacement

Julie
Holy Moly, how are you doing???? Ive been wondering about you, we both have been through the same ringer with all our surgeries.

You are right, that was pretty uncomfortable, I almost forgot.

You are about a year now, I hope things are well.

Ed

naptown78
03-21-2010, 10:43 PM
I had this too! I had 4 units transfused during surgery along with a lot of IV fluids. I was on my stomach for at least 8 hrs and when I woke up my eyes were so swollen I couldn't see! I can't even imagine what I looked like. My cheeks and under my chin were swollen too along with arms and partially my legs. They gave me Lasix. I really haven't had a chance to inspect my body yet cuz I'm still in the hospital. Been drinking water like its going out of style. ;-)

jrnyc
03-21-2010, 11:47 PM
you guys are soooo..good...i'd likely be whining & crying...at least crying to try to get some of the water out!!:rolleyes:

my G.P./rheumatologist in NYC, whom i've known about 20 years, once told me (when i asked) that whomever could invent a coricosteroid type medication WITHOUT side effects would get a Nobel prize in medicine...i hearby declare that the other Nobel prize in medicine will go to the researcher or surgeon who figures out how to PREVENT any third spacing or whatever that thing is that sounds so miserable and that you have my total sympathy on! makes any previous PMS bloating sound like a vacation!!

i am keeping you guys in my thoughts and prayers until you shrink down to your previous size :rolleyes: .....
and are free of any and all surgery effects, besides the wanted ones of being straighter, taller, and pretty much pain free!!

best regards to you
jess